Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2005 Sep;25(9):1258-65.

Hydrochlorothiazide-induced noncardiogenic pulmonary edema: an underrecognized yet serious adverse drug reaction.

Author information

  • 1Department of Pharmacy and the Drug Safety Clinic, Sunnybrook and Women's College Health Sciences Centre, University of Toronto, Toronto, Ontario, Canada. sandra.knowles@sw.ca

Abstract

Noncardiogenic pulmonary edema is a rare but potentially life-threatening complication of hydrochlorothiazide therapy. We describe three patients who developed this serious adverse reaction. A 64-year-old woman developed dypsnea and hypotension within 60 minutes of taking a single dose of hydrochlorothiazide 25 mg. She was admitted to the critical care unit with acute respiratory failure and subsequent multiple-organ dysfunction. The second patient was a 56-year-old woman who experienced sudden onset of shortness of breath that developed 10 minutes after taking a single dose of hydrochlorothiazide 25 mg. The third was a 59-year-old woman who developed sudden onset of shortness of breath, nausea, vomiting, and diarrhea after her first dose of hydrochlorothiazide-triamterene. All three women had a history of a similar, albeit minor, reaction to a thiazide diuretic. Review of the literature identified 36 additional cases of noncardiogenic pulmonary edema after thiazide use. The patients developed symptoms 10-150 minutes after ingestion of hydrochlorothiazide or another thiazide. Symptoms can occur on first exposure to the drug or in patients taking the drug intermittently. Of interest, 90% of documented cases occurred in women. With the increasing use of thiazide diuretics in the treatment of hypertension, clinicians need to be aware of the possible association of these drugs with the development of noncardiogenic pulmonary edema.

PMID:
16164399
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk